Hail, Wallace
- When
- August 21, 4:30 PM MST
- Where
- Wallace County, 10 mi S of Sharon Spgs
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.733, -101.733
6 hail, 1 tornado, 1 flash flood, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 21, 1:10 PM MST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 210 PM MDT SAT AUG 21 2004 .DISCUSSION...FORECAST CONCERNS ARE TEMPERATURES AS ABOVE NORMAL READINGS RETURN TO THE AREA AFTER A RATHER COOL AUGUST. OTHER CONCERN IS PINNING DOWN CONVECTION TONIGHT AND OVERNIGHT CONVECTION MONDAY NIGHT. AT 20Z SURFACE TROUGH WAS EVIDENT OVER THE NORTHWEST CORNER OF THE FORECAST AREA PER WINDSHIFT/SATELLITE OBSERVATIONS BETWEEN AKRON AND YUMA. WITHIN THE DEEPER MOISTURE/DEWPOINTS ALONG THE CO/KS BORDER WERE SOME WEAK CUMULUS CLOUDS. TONIGHT/SUNDAY...SURFACE TROUGH GETS HUNG UP OVER THE NORTHWEST HALF OF THE AREA THROUGH MIDNIGHT WHERE COMBINATION OF THETA-E CONVERGENCE AND WINDSHIFT LINE SHOULD PROVIDE ENOUGH FOCUS FOR EARLY EVENING CONVECTION...DECREASING AFTER MIDNIGHT. DESPITE STEEP LAPSE RATES AND WEAK INSTABILITY I CANT SEE ANYTHING IN THE CONVERGENCE/OMEGA FIELDS PROMPTING ME TO INSERT SOME LATE AFTERNOON STORMS. SUNDAY NIGHT/MONDAY...SOUTH TO SOUTHWEST WINDS CONTINUE AT THE SURFACE WHILE THE UPPER LOW CENTER ROTATES NORTHEAST INTO CANADA. WITH THE TROUGH ACROSS THE NORTHWEST AND BROAD RIDGE OVER THE SOUTHEAST WE BECOME CAUGHT IN A SOUTHWEST FLOW ALOFT. THIS WILL PROMOTE A WARMING TREND SUGGESTED BY THE ETA/UKMET THAN THE NGM/GFS. LATE MONDAY LOOKS TO HAVE THE BEST CHANCE OF LIGHT PRECIP... ESPECIALLY OVER THE EAST WHERE COMBINATION OF SURFACE WIND CONVERGENCE COINCIDES WITH 850/700 THETA-E AXIS AND 850 RH GRADIENT. MID LEVEL LAPSE RATES ALSO RATHER STEEP. MONDAY NIGHT/TUESDAY...CURRENT AND PREVIOUS GFS IN GREAT AGREEMENT PLACING A SURFACE LOW NEAR NORTHEAST NEBRASKA. SURFACE WINDS TURN MORE WESTERLY OVER THE WESTERN HALF OF THE AREA BEFORE PRESSURE FALLS OVER FAR EASTERN COLORADO BRING THEM BACK TO A SOUTHWESTERLY DIRECTION. TEMPERATURES COOL ONLY A FEW DEGREES BUT APPEAR TO REMAIN ABOVE NORMAL. IN THE EXTENDED PERIODS (WEDNESDAY-SATURDAY)...FOR WEDNESDAY AND THURSDAY CURRENT AND PREVIOUS 2 RUNS OF THE GFS ALONG WITH DGEX ADVERTISE WARM SOUTHWEST WINDS AHEAD OF THE NORTHWEST UPPER TROUGH. WITH POSSIBLE DRYSLOTTING OVER THE AREA PLENTY OF SUNSHINE SHOULD REALIZE 850 TEMPERATURES OF MID 80S TO LOWER 90S WEDNESDAY...90S ON THURSDAY. COOLER AIR TRIES TO COME THURSDAY NIGHT PER ECMWF/DGEX/GFS WITH TEMPERATURES COOLING BACK INTO THE LOW TO 80S FOR FRIDAY. ON SATURDAY...LATEST GFS DOESNT VEER WINDS AROUND TO THE SOUTHEAST AS THE PREVOIUS RUN DID. INSTEAD...IT KEEPS THE AREA UNDER NORTHEAST TO EAST WINDS. THIS IMPACTS THE TEMPERATURES AT 850 BY 5F OR SO BUT GIVEN SURROUNDING OFFICES GRIDS AND SOME DISPERITY WILL GO LOW/MID 80S. WILL TREND TOWARD THE LATEST GFS AND NOT BRINGS WINDS AROUND TO THE SOUTH AS FAST AS PREVIOUS GFS ADVERTISED. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && DDT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1024 AM MDT SAT AUG 21 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200- CHEYENNE KS-CHEYENNE CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON CO-LOGAN KS-NORTON KS-RAWLINS KS- RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-WICHITA KS- YUMA CO- INCLUDING THE CITIES OF...ATWOOD...BENKELMAN...BURLINGTON... CHEYENNE WELLS...COLBY...FLAGLER...GOODLAND...GOVE...HILL CITY... HOXIE...LEOTI...MCCOOK...NORTON...OAKLEY...OBERLIN...QUINTER... SHARON SPRINGS...ST. FRANCIS...TRENTON...TRIBUNE...WRAY AND YUMA 1024 AM MDT SAT AUG 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS PORTIONS OF THE TRI-STATE AREA. AS TEMPERATURES RISE INTO THE MID TO UPPER 80S THIS AFTERNOON...THE ATMOSPHERE WILL BECOME SUFFICIENTLY UNSTABLE FOR THUNDERSTORMS TO DEVELOP IN FAR EAST COLORADO. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO BEGIN TO DEVELOP AROUND 3 PM MDT. ANY STORMS THAT DO DEVELOP SHOULD DRIFT EAST TO SOUTHEAST INTO WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA DURING THE EVENING BEFORE DISSIPATING. THE BEST CHANCE FOR STRONG STORMS...ALBEIT SLIGHT...IS SOUTH AND WEST OF A LINE FROM NEAR YUMA TO BONNY RESERVOIR IN COLORADO THEN CONTINUING SOUTHEAST TO SHARON SPRINGS TO LEOTI IN KANSAS. THE GREATEST THREAT FROM THESE STORMS WILL BE DEADLY CLOUD TO GROUND LIGHTNING AND SMALL HAIL. ALTHOUGH NONE OF THESE STORMS IS EXPECTED TO BECOME SEVERE...DUE TO THE WEAK WIND SHEAR STRUCTURE OF THE ATMOSPHERE...AN ISOLATED STORM WITH LARGE HAIL AND DAMAGING WIND CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON EAST OF A LINE FROM GOVE KANSAS TO MCCOOK NEBRASKA. THE NEXT CHANCE FOR THUNDERSTORMS ACROSS THE TRI-STATE AREA WILL BE NEXT FRIDAY. DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RJC
The Goodland radar (KGLD), 71 km away, was scanning. The volume nearest the first event began at 23:30 UTC.
6 hail, 1 tornado, 1 flash flood, 1 flood. Local standard time, as filed.
Law enforcement and trained spotter reported a brief tornado touchdown over open fields with no known damage. Tornado on the ground approximately 3 minutes.
Hail covered the ground to six inches. Sheriff went out the following day and found hailstones half dollar size and drifts of hail up to two feet deep covering the ground.
Public reported some county roads under water in numerous places across southern Wallace County west of highway 27. Highway 27 was closed due to high water from approximately 1:00 am to 7:00 am August 22nd.
Emergency manager reported flooding from runoff from overnight thunderstorms. Ladder Creek was out of its banks for most of the day with water flowing several feet deep and 100 yards wide across county road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyThe tornado archive for Kansas, 2004Warnings in Kansas, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419243, 5419244, 5419245, 5419246, 5419247, 5419248, 5419249, 5419336, 5419337.